A state health alert was issued last week warning of an emerging drug threat in the form of fentanyl mixed with non-opioid veterinary tranquilizer xylazine.
The state announcement came following a national alert by the Biden administration days prior.
During a Public Health ECHO held Wednesday, Dr. Coleman Cutchins said that xylazine is not approved for human use, and that naloxone will not be able to reverse its effect.
Information shared by Cutchins during the ECHO said the tranquilizer can cause drowsiness, lethargy and death, as well as severe skin wounds in the form of patches of dead or rotting tissue.
A release from the state Department of Health about the alert says that xylazine was first identified on the East Coast, but has spread nationwide. Data from the U.S. Drug Enforcement Administration shows that xylazine identifications have increased by between 100-200% between 2020-2021, and that in that time 23% of powder and 7% of pills seized contained the compound.
The release does not include any information about xylazine identification in Alaska.
“People who use substances may not be aware that they have been exposed to xylazine,” the release says.
If someone is unresponsive after taking non-prescription drugs, Cutchins said to call 911, administer naloxone and provide CPR if they aren’t breathing.
The release says that although xylazine isn’t an opioid, it is often mixed with opioids, so naloxone should still be administered.
For more information about opioids in Alaska, visit opioids.alaska.gov.
Reach reporter Jake Dye at firstname.lastname@example.org.